Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 15, NWS Melbourne, FL

April 2, 2008Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 2, 2008, 6:19 PM EDT for Orange County, Florida. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2008, 6:19 PM EDT (22:19 UTC)
Expired
Apr 2, 2008, 6:43 PM EDT
In force
24 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Orange County, FL

The radar

The Melbourne radar (KMLB), 105 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 6:25 PM EDTTSTM WND DMGApopka, FLLARGE TREE DOWN IN APOPKA, REPORTED BY APOPKA PD.
Apr 2, 6:36 PM EDTHAIL 0.75Apopka, FLCFNEWS 13 RELAYED REPORT OF GUMBALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 022219
SVRMLB
FLC095-022300-
/O.NEW.KMLB.SV.W.0015.080402T2219Z-080402T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
619 PM EDT WED APR 2 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ORANGE COUNTY IN FLORIDA.

* UNTIL 700 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  APOPKA...AND MOVING NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  ZELLWOOD

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2873 8141 2870 8144 2864 8144 2857 8154
      2869 8166 2878 8163 2878 8146
TIME...MOT...LOC 2219Z 144DEG 12KT 2870 8152

$$


CRISTALDI
2 follow-up statements
000 
WWUS52 KMLB 022232
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
631 PM EDT WED APR 2 2008

FLC095-022300-
/O.CON.KMLB.SV.W.0015.000000T0000Z-080402T2300Z/
ORANGE FL-
631 PM EDT WED APR 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN ORANGE COUNTY...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO PENNY 
SIZE...AND DAMAGING WINDS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
PLYMOUTH...MOVING NORTHWEST AT 10 MPH TOWARD ZELLWOOD.

LAT...LON 2873 8141 2870 8144 2864 8144 2857 8154
      2869 8166 2878 8163 2878 8146
TIME...MOT...LOC 2231Z 144DEG 12KT 2872 8157

$$


CRISTALDI
000 
WWUS52 KMLB 022243
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
643 PM EDT WED APR 2 2008

FLC095-022249-
/O.CAN.KMLB.SV.W.0015.000000T0000Z-080402T2300Z/
ORANGE FL-
643 PM EDT WED APR 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ORANGE COUNTY HAS
CANCELLED...

AT 643 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER 
CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT
THE WARNING HAS BEEN CANCELLED.

HOWEVER...VERY HEAVY RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES...
DANGEROUS LIGHTNING STRIKES...AND WIND GUSTS TO AROUND 40 OR 45 MPH 
WILL CONTINUE TO AFFECT ZELLWOOD AND TANGERINE IN EXTREME NORTHWEST
ORANGE COUNTY. SMALL HAIL WILL ALSO BE POSSIBLE.


LAT...LON 2873 8141 2870 8144 2864 8144 2857 8154
      2869 8166 2878 8163 2878 8146
TIME...MOT...LOC 2239Z 144DEG 12KT 2873 8159

$$


CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 1:58 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Apr 2, 1:58 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
158 PM EDT WED APR 2 2008

.DISCUSSION...

TONIGHT...LIGHT LOW LEVEL FLOW WILL PERSIST AS RIDGE AXIS REMAINS
OVER CENTRAL FLORIDA THE NEXT 24 HOURS. MORE SOUTHERLY TRAJECTORY IN
THE MID LEVELS WILL PULL MOISTURE NORTHWARD AIDING IN FORMING
SHOWERS AND STORMS OVER THE GULF STREAM OVERNIGHT THEN OVER LAND
STARTING THURSDAY MORNING. LIGHT STEERING FLOW WILL MEAN SLOWER
MOVING STORMS AND THE POTENTIAL FOR THE STRONGER STORM CELLS TO DROP
A LOT OF RAIN IN ANY GIVEN AREA THIS AFTERNOON AND EVENING. MORNING
CAPE CANAVERAL AND TAMPA BAY UPPER SOUNDING RECORDED -11C AND -12C
500MB TEMPERATURES WHICH WOULD BE FAVORABLE FOR HAIL FROM THE
STRONGER CELLS LATE AFTERNOON AND EVENING HOURS. PRIME LOCATION FOR
SEA BREEZE MERGERS WOULD BE OVER THE WESTERN AREAS...ORLANDO SANFORD
WESTWARD TO LAKE COUNTY. DEBRIS CLOUDS DISSIPATING AFTER MIDNIGHT
WILL YIELD MOSTLY CLEAR SKIES.

THURSDAY...PERSISTENT SOUTHEAST FLOW WILL ALLOW SHOWERS AND STORMS
TO FIRST FORM ALONG THE COAST THEN INLAND IN THE AFTERNOON AS THE
ONSHORE FLOW PUSHES INLAND. HIGHER RAIN CHANCES OVER THE NORTHERN
COUNTIES DUE TO PROXIMITY OF THE STALLING FRONT OVER AL/GA.

FRI-SAT...RIDGE AXIS ACROSS THE PENINSULA WILL KEEP SE-S FLOW AND
DEEP MOISTURE OVER THE PENINSULA THROUGH FRIDAY THEN FLOW VEERS MORE
SWLY ON SAT AS APPROACHING FRONT PRESSES INTO NORTHERN PENINSULA.
ABOVE CLIMO POPS WILL CONTINUE WITH AMPLE MOISTURE AND INSTABILITY
FOR STORMS TO DEVELOP EACH DAY. FAIRLY LIGHT WIND FLOW REGIME WILL
AGAIN HELP FOCUS STORMS ALONG SEA BREEZE AND OUTLFOW BOUNDARIES...
MUCH LIKE A SUMMERTIME REGIME. BY SATURDAY...THE FRONT APPROACHING
THE NORTHERN PENINSULA WILL DISPLACE RIDGE AXIS BACK TO THE SOUTH...
RESULTING IN STORMS PUSHING TOWARD THE EAST COAST. HAVE SCATTERED
POPS IN EACH DAY AND HIGHEST VALUES ON SATURDAY WITH DEEP MOISTURE
AND ADDITIONAL LIFT FROM FRONT.

SUN-TUE...(PREVIOUS DISCUSSION) HERE IS WHERE THE FORECAST TAKES A
DEPARTURE FROM YESTERDAY.  TEND TO BELIEVE THE LATEST GFS/ECM
HOLDING OFF ON A SURGE OF DRY AIR OVER THE STATE ON SUN. MAY SEE
SOME WEST WIND TRICKLE DOWN INTO THE NRN COUNTIES ON SUN BUT THE
SOUTH SHOULD REMAIN WET AND UNSTABLE SO POPS WILL RANGE FROM 30
NORTH TO 40 SOUTH. LOOKS LIKE A SHALLOW DRYER AIRMASS WILL MAKE IT
ACROSS THE NORTH PART OF THE CWA MON AND TUE SO WILL KEEP POPS A BIT
LOWER IN THE NORTH ON MON AND TUE.

&&

.AVIATION...SCATTERED LIGHTNING STORMS MAINLY ORLANDO SANFORD AND
WEST AS EAST AND WEST COAST BREEZES MERGE OVER LAKE COUNTY. LOCAL
IFR CONDITIONS IN/NEAR STORMS THROUGH LATE EVENING THEN CLEARING
AFTER MIDNIGHT. MVFR MIST TOWARD SUNRISE INTERIOR AREAS WILL BURN
OFF BY 12/13Z. LATE MORNING SHOWERS SOUTHERN AREAS FRIDAY WITH
INCREASING COVERAGE DURING THE AFTERNOON.

&&

.MARINE...RIDGE AXIS OVER/JUST NORTH OF THE AREA WILL RESULT IN
ONSHORE WINDS LESS THAN 15 KNOTS. STUBBORN LONG PERIOD 2 TO 3 FOOT
EASTERLY SWELL WILL BE RESPONSIBLE FOR KEEPING SCA FOR SEAS 20 TO 60
MILES OFFSHORE AND AN INCREASED RISK OF RIP CURRENTS AT AREA BEACHES.
FLOW REMAINS SE-S THROUGH LATE WEEK WITH OCEAN SWELL REINFORCED AND
KEEPING SEAS ELEVATED TO SCA OR SCEC CRITERIA OFFSHORE. CONDITIONS
WORSENING FURTHER BY SAT WITH SWLY FLOW INCREASING AS FRONT PRESSES
INTO NRN PENINSULA. WITH LATEST MODELS SHOWING FRONT HANGING UP OVER
NORTH HALF OF THE STATE THIS WEEKEND...OFFSHORE MOVING STORMS WILL
PERSIST THROUGH AT LEAST SUNDAY.

&&

.FIRE WEATHER...NO MIN RH CONCERNS THROUGH THE WKND BUT THE RISK OF
LIGHTNING STORMS WILL BE IN THE FCST THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  65  81  66  83 /  30  40  20  30
MCO  65  85  66  85 /  20  40  20  40
MLB  67  82  69  84 /  20  30  10  30
VRB  68  83  69  83 /  20  30  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM EDT THURSDAY
     FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
     LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO
     JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA
     BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...WIMMER
LONG TERM....GLITTO
Hazardous weather outlook, Apr 2, 4:26 AM EDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
426 AM EDT WED APR 2 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-021800-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
423 AM EDT WED APR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ADEQUATE MOISTURE LEVELS AND DAYTIME HEATING WILL ALLOW SCATTERED
THUNDERSTORMS TO DEVELOP ALONG THE EAST COAST SEA BREEZE TODAY. THE
STORMS ARE EXPECTED MOVE INTO THE INTERIOR COUNTIES BY THE MID TO
LATE AFTERNOON. THE MAIN THUNDERSTORM HAZARDS WILL BE LIGHTNING...
LOCALLY HEAVY RAIN...GUSTY WINDS TO 40 MPH AND POSSIBLE HAIL WITH
THE STRONGEST STORMS. IF THUNDERSTORMS APPROACH YOU AREA MOVE INDOORS.

...RIP CURRENT IMPACT...
EAST SWELLS AT THE BEACHES WILL CONTRIBUTE TO A MODERATE RISK OF
RIP CURRENTS TODAY. THESE WAVE CONDITIONS SUPPORT STRONGER OR
MORE FREQUENT RIP CURRENTS. IF CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE SHORE UNTIL OUT OF THE GRIP OF THE CURRENT AND
THEN SWIM BACK TO THE BEACH.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT ACROSS THE OFFSHORE
ATLANTIC WATERS DUE TO MODERATE TO LARGE EAST SWELLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE RISK FOR RIP CURRENTS WILL REMAINED ELEVATED THROUGH THE
UPCOMING WEEKEND. THE CHANCE FOR LIGHTNING STORMS WILL CONTINUE
THROUGH AT LEAST SATURDAY AS THE NEXT FRONTAL SYSTEM APPROACHES
THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED ACROSS INTERIOR SECTIONS THIS AFTERNOON.

VOLKMER

In the hours before

Special weather statement, Apr 2, 4:46 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
446 PM EDT WED APR 2 2008

FLZ045-022130-
ORANGE-
446 PM EDT WED APR 2 2008

...STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL ORANGE COUNTY...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER ORLANDO INTERNATIONAL AIRPORT...MOVING WEST AT 5
MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE PINE CASTLE AND
BELLE ISLE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

BRAGAW

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.